What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 24, 12:42 PM EST, 35 minutes earlier.
Area forecast discussion, May 24, 12:42 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
142 PM EDT Wed May 24 2017
.SYNOPSIS...
Upper level low digs into the Tennessee Valley and brings
chances of showers today through Thursday. Unsettled again for
the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 935 AM Wednesday...
Some clearing moving south to north this morning, so this should
add to the convective potential today. On the fringe for the
severe today with good directional shear profiles, but the
instability is not as impressive.
As of 230 AM Wednesday...
Sfc low pressure system over KY and TN will move north into the
OH Valley through tonight. A series of mid level shortwaves
rotating around the upper low will produce unstable conditions
for showers or storms to develop mainly across southeast OH and
over the eastern mountains.
Abundant cloudiness will keep temperatures in the 70s this
afternoon and into the 50s tonight.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 310 AM Wednesday...
Upper low will be overhead on Thursday with scattered showers
expected. An isolated thunderstorm is not out of the question
with the cold temps aloft, but overall thunder threat is quite
low. Ridging builds into the region by Friday morning and will
briefly dry us out as warmer temperatures return as well.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 345 AM Wednesday...
The pattern is starting to take shape for Memorial Day weekend
and the potential for severe thunderstorms is growing. A
stationary boundary will set up from west to east across the
area and current guidance is indicating several short waves
moving through the zonal flow Saturday and Sunday. Deep
southwesterly return flow from the Gulf of Mexico will bring a
warm and moist airmass into the region.
Both the Euro and GFS indicate a plume of high mid level lapse rates
moving into the area on the zonal westerly flow Saturday afternoon.
BUFkit soundings in the GFS indicate this EML on Saturday with very
high CAPE values on forecast soundings in the order of 2000 to 2500
J/Kg and 700mb to 500mb lapse rates around 8C/km. The uncertainty
lies on timing of a short wave in order to break a decent Cap and
tap into this unstable air. Confidence is still rather low due to
timing disagreement between the models with the arrival of the short
wave. However, I think there is at least enough ingredients in place
that it warrants mention here that a severe outbreak is possible.
Also, instability does weaken by Sunday but strong 0-6 km bulk shear
with the passing of a cold front could produce severe storms as well.
Finally, PWATs will be on the rise this weekend and GEFS
indicates values about 2 standard deviations above normal. With
the potential for thunderstorms and low flash flood guidance
values due to rains today and on Thursday, there will be
potential for flash flooding to occur.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 125 PM Wednesday...
Showers and thunderstorms moving into the area. Restrictions in
ceilings in visibilities expected to arrive in the first 6 hours
of the forecast, with some IFR possible in TSRA. Have avoided
TEMPO groups given the large shield of precipitation moving in
as opposed to a more scattered nature of precipitation. Once the
heating ends and the dry slot from the upper level low moves in,
take the visibility restrictions out with enough wind in place
to keep the low levels stirred. Ceilings should come down
however, with some IFR under 1kft after 06Z Thursday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: Low.
ALTERNATE SCENARIOS: Timing of TSRA or VCTS could vary.
Amendments likely. Post thunderstorm environments later tonight
may vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY L L L L L L L L L L L L
HTS CONSISTENCY L L L L L L L L L L L L
BKW CONSISTENCY L L L L L L L L L L L L
EKN CONSISTENCY L L L L L L L L L L L L
PKB CONSISTENCY L L L L L L L L L L L L
CKB CONSISTENCY L L L L L L L L L L L L
AFTER 18Z THURSDAY...
Upper level low keeps IFR chances in play through Thursday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...ARJ/MPK
NEAR TERM...ARJ/26
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...26
Hazardous weather outlook, May 24, 11:26 AM EST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1226 PM EDT Wed May 24 2017
KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>009-013>019-024>029-033-
034-515>520-251630-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-
1226 PM EDT Wed May 24 2017
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, northern West Virginia, southeast West Virginia, southern
West Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Scattered severe thunderstorms are possible this afternoon into
tonight. The strongest storms could be capable of producing
damaging winds, large hail and even an isolated tornado. Locally
heavy rainfall is also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ066-067-075-076-WVZ010-011-020-030>032-039-040-521>526-251630-
Perry-Morgan-Athens-Washington-Pleasants-Tyler-Doddridge-Lewis-
Harrison-Taylor-Upshur-Barbour-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
1226 PM EDT Wed May 24 2017
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia and
northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Isolated severe thunderstorms are possible this afternoon into
tonight. Locally damaging winds and large hail are the main threats.
However, locally heavy rainfall is also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 24, 12:37 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
137 PM EDT WED MAY 24 2017
WVZ005-013-024-025-241800-
Lincoln-Logan-Wayne-Mingo-
137 PM EDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MINGO...
SOUTHWESTERN LINCOLN...SOUTHEASTERN WAYNE AND NORTHWESTERN LOGAN
COUNTIES...
At 137 PM EDT, a strong thunderstorm was located near Oppy, or 9
miles north of Williamson, moving northeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Chapmanville, Chief Logan State, Ranger, Gill, Mount Gay-Shamrock,
Chattaroy, Harts, Holden, Mitchell Heights, Verdunville, Myrtle,
Naugatuck, Dingess, Wilsondale, Lenore and Breeden.
This includes Route 119 between mile markers 1 and 18, and between
mile markers 28 and 39.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3787 8241 3788 8242 3818 8220 3801 8196
3799 8198 3798 8197 3797 8191 3768 8226
3774 8233 3776 8231 3776 8233 3778 8232
3777 8233 3782 8238 3781 8240 3783 8240
3786 8242
TIME...MOT...LOC 1737Z 215DEG 28KT 3782 8230
09Special weather statement, May 24, 12:43 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
143 PM EDT WED MAY 24 2017
WVZ024-025-241815-
Logan-Mingo-
143 PM EDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MINGO AND
SOUTHWESTERN LOGAN COUNTIES...
At 143 PM EDT, a strong thunderstorm was located near Hinch, or 11
miles east of Williamson, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Logan, Man, Delbarton, Mallory, Amherstdale-Robinette, Red Jacket,
Hinch, Holden, Gilbert Creek, Mount Gay-Shamrock, West Logan, Mount
Gay, Chauncey, Hampden, Switzer, Pie, Bruno, Varney,
Amherstdale-Robine and Sarah Ann.
This includes Route 119 between mile markers 23 and 25.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3756 8208 3755 8209 3764 8218 3765 8217
3765 8219 3767 8221 3795 8193 3777 8173
3775 8176 3774 8177 3754 8199 3753 8201
3755 8204 3753 8205
TIME...MOT...LOC 1743Z 215DEG 28KT 3763 8208
09Special weather statement, May 24, 1:00 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
200 PM EDT WED MAY 24 2017
WVZ013-024>026-241830-
Boone-Lincoln-Logan-Mingo-
200 PM EDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MINGO...SOUTH
CENTRAL LINCOLN...NORTHWESTERN LOGAN AND WEST CENTRAL BOONE
COUNTIES...
At 200 PM EDT, a strong thunderstorm was located near Mount
Gay-Shamrock, or 8 miles northwest of Logan, moving northeast at 30
mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Madison, Chapmanville, Chief Logan State, Mount Gay-Shamrock,
Spurlockville, Harts, Holden, West Logan, Mitchell Heights,
Verdunville, Turtle Creek, Dingess and Mud.
This includes Route 119 near mile marker 20, and between mile markers
26 and 50.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3779 8211 3793 8226 3819 8200 3801 8177
TIME...MOT...LOC 1800Z 227DEG 28KT 3792 8212
09
Special weather statement, May 24, 1:15 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
215 PM EDT WED MAY 24 2017
WVZ013-015-026-241845-
Boone-Kanawha-Lincoln-
215 PM EDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KANAWHA...
SOUTHEASTERN LINCOLN AND NORTHWESTERN BOONE COUNTIES...
At 215 PM EDT, a strong thunderstorm was located over Julian, or 8
miles north of Madison, moving northeast at 30 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Charleston, Madison, Jefferson, South Charleston, St. Albans, Dunbar,
Chesapeake, Marmet, Belle, Alum Creek, Spurlockville, Institute,
Julian, Tornado, Cross Lanes, Danville, Sod, Woodville, Ashford and
Foster.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 77 in West Virginia between mile markers 98 and 101.
Interstate 64 in West Virginia between mile markers 49 and 57.
West Virginia Turnpike between mile markers 88 and 94.
Route 119 between mile markers 48 and 80.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3802 8190 3815 8206 3845 8172 3825 8149
TIME...MOT...LOC 1815Z 227DEG 28KT 3818 8186
09